New Mexico, 2011

Flash Flooding in New Mexico, August 13, 2011

August 13, 2011 · NWS ABQ · 2 events in 2 counties and zones

Numerous showers and thunderstorms developed across western and central New Mexico during the afternoon hours of the 13th. Though most individual storms were short-lived, a few storms dumped very heavy rains in vulnerable areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Numerous showers and thunderstorms developed across western and central New Mexico during the afternoon hours of the 13th. Though most individual storms were short-lived, a few storms dumped very heavy rains in vulnerable areas. Radar estimates over 2 inches of rain fell over portions of Gallup as well as the Track Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:17 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 2:17 AM MST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 AM MDT SAT AUG 13 2011

...ENHANCED FLASH FLOOD THREAT FOR FIRE BURN SCARS THIS WEEKEND...

.DISCUSSION...
THE BACKDOOR COLD FRONT IS FINALLY SEEPING SOUTH AND WEST THIS
MORNING GENERALLY NEAR A CLAYTON TO RANCHVALE LINE PER THE 09Z
SURFACE ANALYSIS. PRESSURE RISES ARE NOT VERY ROBUST THOUGH AND IT
MAY TAKE MORE TIME FOR THE FRONT TO PUSH DEEPER INTO NEW MEXICO
THIS MORNING. EITHER WAY...MOISTURE IS STILL RECYCLED BENEATH THE
UPPER LEVEL RIDGE DRAPED ACROSS THE LAND OF ENCHANTMENT. THE RIDGE
WILL HOLD ON FOR ANOTHER DAY ALTHOUGH WE DO EXPECT INCREASING
COVERAGE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
FAVORING THE SOUTHWEST...SOUTH CENTRAL AND NORTHEAST HIGH TERRAIN
WHERE SLOW STORM MOTIONS ARE EXPECTED TO CAUSE FLASH FLOOD
CONCERNS OVER RECENT FIRE BURN SCARS. ELSEWHERE IN NEW MEXICO...A
GENERAL UPTICK IN SHOWER AND THUNDERSTORM ACTIVITY WILL BE COMMON
JUST ABOUT ANYWHERE IN THE STATE AS 850-500MB EAST TO SOUTHEAST
FLOW HELPS PUMP BETTER MOISTURE INTO THE REGION.

AT LEAST SCATTERED SHOWERS AND STORMS WILL LINGER OVERNIGHT BEFORE
THE MAIN ACTION BEGINS ON SUNDAY. MODELS ARE STILL NOT AS ROBUST
AS THEY WERE 24 HOURS AGO AT THIS TIME BUT THE RIDGE IS STILL
PROGGED BY THE GFS AND THE ECMWF TO SHIFT EAST ALLOWING THE DEEPER
MONSOONAL MOISTURE PLUME TO BE TRANSPORTED NORTHWARD FROM OLD
MEXICO ACROSS MAINLY THE CENTRAL AND WESTERN CWFA. THE NAM-WRF
HOLDS ONTO THE RIDGE FURTHER WEST BUT WOULD STILL SUPPORT AN
UPTICK IN CONVECTION. THE THREAT FOR HEAVY RAINFALL FROM SLOW
MOVING THUNDERSTORMS STILL LOOKS GOOD OVER BURN SCARS AND MAYBE SO
OVER A LARGER PORTION OF SOUTHWEST AND WEST CENTRAL NEW MEXICO
INTO SUNDAY NIGHT/EARLY MONDAY. WE WILL HOLD ONTO THE FLASH FLOOD
WATCH FOR BURN SCARS ONLY AT THIS POINT BUT FUTURE SHIFTS MAY NEED
TO MONITOR THE NEED FOR A POSSIBLE EXPANSION OF THE WATCH IF THE
THREAT FOR HEAVY RAINFALL BECOMES MORE WIDESPREAD.

SHOWER AND THUNDERSTORM CHANCES WILL SHIFT FURTHER EAST ON MONDAY
FOLLOWED BY WHAT LOOKS TO BE A RETURN TO HOT AND DRY CONDITIONS
ACROSS MUCH OF NEW MEXICO THROUGH THE END OF NEXT WEEK. THIS IS
NOT GOOD NEWS FOR THE ONGOING DROUGHT CONDITIONS. THE GFS AND ECMWF
HAVE CERTAINLY CHANGED THEIR TUNE FOR THE MIDDLE TO LATTER HALF
OF THE WEEK. SOLUTIONS NOW INDICATE THE UPPER RIDGE WILL BUILD
STRONGLY OVER NEW MEXICO WITH MUCH DRIER AIR FILTERING IN FROM THE
WEST. THERE IS STILL SOME INDICATION IN THE ECMWF THAT THIS
PATTERN WILL REVERT BACK TO CONDITIONS MORE TYPICAL FOR MID TO
LATE AUGUST ALTHOUGH IT IS NOT CERTAIN IF THE MODEL IS JUST
TRENDING TOWARD CLIMATOLOGY OR IS REALLY SHOWING A MOISTURE
SIGNAL. TIME WILL TELL. STAY TUNED.

KW

&&

.AVIATION...
MULTIPLE BKN CLOUD DECKS THIS MORNING MAINLY ABOVE MT TOP LEVEL WILL
THIN AFTER SUNRISE OVER MOST OF THE REGION...EXCEPT FOR THE FAR SW
MTS. CONVECTIVE INITIATION WILL OCCUR OVER ALL THE HIGHER TERRAIN BY
17Z AND SLIDE NORTH AND NORTHWEST AROUND 15 KTS. THERE WILL BE 2
FAVORED AREAS FOR STORMS THIS AFTERNOON. THE FIRST IS EXPECTED OVER
THE SANGRE DE CRISTO MTS AND UPPER RIO GRANDE VALLEY IN VCNTY OF LOW
LEVEL SURFACE BNDRY...AND THE SECOND OVER THE SW AND WESTERN MTS IN
ASSCN WITH WEAK UPPER LEVEL WAVE. LOCALLY HVY RAIN WITH VSBYS LESS
THAN 1 MILE...GUSTY SFC WINDS TO 35 KTS...INTENSE LIGHTNING...AND
SMALL HAIL WILL ACCOMPANY STRONG STORMS TODAY. STORMS WILL DISSIPATE
EAST OF THE CENTRAL MTS AFTER 06Z BUT KEEP GOING OVER THE WEST ALL
NIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. GUYER

&&

.FIRE WEATHER...
A FAVORABLE PATTERN IS SETTING UP OVER THE REGION THROUGH MONDAY FOR
AT LEAST SOME FOLKS TO RECEIVE HEAVY RAINFALL...PARTICULARLY OVER
THE HIGH TERRAIN. RH VALUES EARLY THIS MORNING ARE ALREADY IN THE 50
TO 70 PCT RANGE FOR MOST OF EASTERN AND SOUTHWESTERN NM. THE DRIEST
CONDITIONS REMAIN OVER THE NW PLATEAU WHERE DEWPOINTS IN THE 20S
ARE SLOWLY RISING AND WILL CONTINUE TO DO SO THROUGH THIS MORNING.
RECOVERIES WILL AVERAGE VERY GOOD TO EXCELLENT ALL AREAS AS COVERAGE
OF STORMS INCREASES OVER THE WEEKEND WITH MIN RH VALUES HIGHER THAN
THE PAST FEW DAYS AS WELL. BURN SCARS WILL HAVE THE GREATEST THREAT
FOR FLASH FLOODING THROUGH THIS PERIOD.

THE UPPER HIGH WILL SHIFT BACK TO THE WEST OVER SOUTHERN CALIFORNIA
AND ARIZONA...ALLOWING FOR WEST TO NORTHWEST FLOW TO DEVELOP OVER
AT LEAST THE NORTHWEST HALF OF NM BEGINNING LATE MONDAY. THIS IS A
SOMEWHAT NEW TREND IN SEVERAL MODELS...SHOWING A SIGNIFICANT DRYING
TREND OVER THE REGION. THE UPPER HIGH THEN SHIFTS EAST DIRECTLY OVER
NM AND BECOMES FIRMLY ENTRENCHED OVER THE AREA THROUGH NEXT WEEKEND.
THIS WILL ALLOW FOR EXCEPTIONALLY LOW MIN RH VALUES FOR MID AUGUST
AND WELL ABOVE NORMAL MAX TEMPS. NIGHTTIME TEMPS WILL BE COOLER DUE
TO THE DRY AIR WITH INVERSION PATTERNS DOMINATING MID SLOPE RH
VALUES. STORM CHANCES WILL BE RELEGATED TO THE VCNTY OF HIGH TERRAIN
WITH VALUES WELL BELOW CLIMATOLOGY. HIGH HAINES VALUES AND EXCELLENT
VENTILATION RATES WILL ALSO ACCOMPANY THIS PATTERN FOR AT LEAST THE
NORTHWEST HALF OF THE STATE.

GUYER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  66  85  61 /  10  30  50  40
DULCE...........................  89  53  82  51 /  30  40  70  60
CUBA............................  87  56  82  55 /  30  40  60  60
GALLUP..........................  87  58  80  55 /  30  50  60  50
EL MORRO........................  82  54  76  52 /  50  60  70  60
GRANTS..........................  88  57  82  54 /  30  50  60  60
QUEMADO.........................  83  57  79  55 /  60  60  70  60
GLENWOOD........................  87  63  85  62 /  30  40  60  50
CHAMA...........................  81  50  75  49 /  50  50  80  60
LOS ALAMOS......................  83  62  78  61 /  50  50  60  60
PECOS...........................  81  57  78  57 /  50  60  60  70
CERRO/QUESTA....................  83  52  80  52 /  40  60  60  60
RED RIVER.......................  74  49  71  49 /  60  60  70  60
ANGEL FIRE......................  75  49  73  49 /  70  60  70  60
TAOS............................  86  55  81  54 /  30  50  60  60
MORA............................  79  53  76  53 /  60  60  60  60
ESPANOLA........................  90  59  87  59 /  30  40  50  60
SANTA FE........................  85  60  81  60 /  50  60  50  70
SANTA FE AIRPORT................  88  62  84  61 /  30  50  50  60
ALBUQUERQUE FOOTHILLS...........  91  65  85  65 /  30  40  50  50
ALBUQUERQUE HEIGHTS.............  92  70  87  69 /  30  40  50  50
ALBUQUERQUE VALLEY..............  94  67  90  67 /  30  40  40  50
ALBUQUERQUE WEST MESA...........  95  65  89  64 /  30  40  50  50
LOS LUNAS.......................  93  64  88  64 /  30  40  40  50
RIO RANCHO......................  95  62  89  63 /  30  40  50  50
SOCORRO.........................  94  65  87  64 /  40  40  50  40
SANDIA PARK/CEDAR CREST.........  90  60  82  60 /  40  50  50  60
TIJERAS.........................  90  59  82  60 /  40  50  50  60
MORIARTY/ESTANCIA...............  86  55  81  56 /  40  50  50  60
CLINES CORNERS..................  83  60  80  60 /  40  50  50  60
GRAN QUIVIRA....................  87  61  83  61 /  30  40  50  60
CARRIZOZO.......................  90  62  84  63 /  40  40  50  40
RUIDOSO.........................  79  56  75  57 /  60  50  60  50
CAPULIN.........................  85  59  85  59 /  40  40  40  30
RATON...........................  92  61  91  60 /  60  60  40  40
SPRINGER........................  91  62  90  61 /  40  50  40  40
LAS VEGAS.......................  84  57  82  58 /  40  60  50  50
CLAYTON.........................  88  65  90  65 /  20  20  20  30
ROY.............................  88  63  87  63 /  30  30  40  30
CONCHAS.........................  93  70  92  70 /  20  30  30  30
SANTA ROSA......................  92  67  89  68 /  30  40  30  30
TUCUMCARI.......................  96  70  95  70 /  20  30  20  30
CLOVIS..........................  94  67  92  69 /  20  30  20  20
PORTALES........................  94  67  92  68 /  20  30  20  20
FORT SUMNER.....................  95  69  92  70 /  20  30  20  20
ROSWELL.........................  97  71  93  71 /  20  30  20  20
PICACHO.........................  90  62  86  62 /  30  30  30  30
ELK.............................  83  59  79  59 /  70  50  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ508-511-512-514-526-527-539.

&&

17/GUYER
Hazardous weather outlook, Aug 13, 5:03 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MDT SAT AUG 13 2011

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL WILL BE COMMON THIS
AFTERNOON AND EVENING. THE SLOW MOVEMENT TO THE THUNDERSTORMS WILL
CAUSE AN ENHANCED THREAT FOR FLASH FLOODING ESPECIALLY OVER RECENT
FIRE BURN SCARS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ALONG AND WEST
OF THE CENTRAL MOUNTAIN CHAIN TO THE ARIZONA STATE LINE ON SUNDAY.
HEAVY RAINFALL WILL POSE A THREAT FOR ADDITIONAL FLASH FLOODING
...ESPECIALLY OVER RECENT FIRE BURN SCARS.

SCATTERED SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL BE MOST COMMON OVER SOUTHERN...CENTRAL AND EASTERN
SECTIONS ON MONDAY.

TUESDAY THROUGH FRIDAY...THE THREAT FOR WIDESPREAD
HAZARDOUS WEATHER IS LOW...HOWEVER...WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SPOTTERS ARE
ENCOURAGED TO SUBMIT STORM REPORTS TO OUR WEBPAGE AT
WWW.WEATHER.GOV/ABQ OR BY PHONE AT 1-888-386-7637.

17

In the hours before

Special weather statement, Aug 13, 11:34 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1234 PM MDT SAT AUG 13 2011

NMZ505-506-131900-
WEST CENTRAL MOUNTAINS-WEST CENTRAL PLATEAU-
1234 PM MDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCKINLEY COUNTY THROUGH
100 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHURCH ROCK...OR ABOUT NEAR GALLUP...MOVING
NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...GALLUP...GAMERCO AND ALLISON.
THIS WILL ALSO IMPACT INTERSTATE 40 BETWEEN MILE MARKERS 18 AND 37.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3556 10887 3571 10865 3549 10846 3541 10871
TIME...MOT...LOC 1833Z 128DEG 3KT 3553 10866

DPORTER
Special weather statement, Aug 13, 12:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT SAT AUG 13 2011

NMZ524-525-132000-
SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
127 PM MDT SAT AUG 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINCOLN AND SOUTHEASTERN
SOCORRO COUNTIES THROUGH 200 PM MDT...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF CARRIZOZO...MOVING WEST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
WESTERN LINCOLN AND SOUTHEASTERN SOCORRO COUNTIES. THIS WILL INCLUDE
THE OSCURA MOUNTAINS AND WORKMAN RIDGE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3353 10642 3376 10634 3369 10609 3350 10614
TIME...MOT...LOC 1927Z 092DEG 5KT 3361 10622

DPORTER

The radar

The Albuquerque radar (KABX), 180 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 13, 1:00 PM MST to 2:00 PM MST
Where
McKinley County, 0.85 mi NW of Gallup to 0.78 mi NW of Gallup
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.529, -108.751

Flash flooding occurred along Maloney Street between 1st and 6th streets. Several of these intersections were closed as water was halfway up vehicles. A few cars were stuck in the water.

Flash Flood, Colfax

When
August 13, 3:15 PM MST to 5:30 PM MST
Where
Colfax County, 5.36 mi NNW of Raton to 1.29 mi NNW of Raton
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
36.972, -104.476

State Police in Raton reported rock and tree limb debris from the Track Fire burn scar on Interstate 25 from mile markers 455 to 459. The northbound lanes were primarily impacted. Much of the water and debris came from the mountains on the west side of the interstate. Raton Creek also overflowed its banks on the north side of Raton. The creek, which is 15 feet deep and cemented, had water spilling out up to 30 feet away from its banks. The water came up to the porches on a half dozen homes, but fortunately did not cause any house damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321982, 321980.